Roswell study: Multivitamin may reduce chance of breast cancer-related neuropathy - The Buffalo News

Share this article

print logo

Roswell study: Multivitamin may reduce chance of breast cancer-related neuropathy

A new study from Roswell Park Cancer Institute found that women who took multivitamin supplements before their breast cancer diagnosis and/or during treatment were less likely to develop debilitating and often long-lasting chemotherapy-induced peripheral neuropathy, or CIPN.

Such neuropathy is a common side effect of cancer treatment that causes shooting or burning pain, numbness, tingling and cold sensitivity of the hands and feet for many cancer patients.

The study was published in the Journal of the National Cancer Institute.

An estimated 30 percent to 40 percent of cancer patients who receive chemotherapy experience CIPN, enduring pain that hampers sleep and quality of life and can make everyday activities such as walking or buttoning a shirt difficult. The condition commonly leads to dose reduction or discontinuation of chemotherapy. Symptoms can persist after treatment ends and become permanent. Some chemotherapy drugs, such as taxanes and platinum-based compounds, are more likely than others to cause it. Currently, no known preventive intervention for the side effect exists.

“Our study showed that use of multivitamin supplements, but not specific vitamins, was associated with less neurotoxicity,” said Christine Ambrosone, senior vice president for Population Sciences and the Roswell Park Alliance Foundation endowed chair in Cancer Prevention, as well as the study’s senior author. “This was true for use before diagnosis and, to a lesser extent, during chemotherapy.”

“Symptoms of CIPN often persist after completion of chemotherapy, and effective treatment options are limited,” added the paper’s first author, Gary Zirpoli, a graduate of Roswell Park’s doctoral program in cancer prevention who is now a research fellow with the Department of Neurology at Massachusetts General Hospital and Harvard Medical School. “Identifying preventive measures is therefore a critical part of enhancing quality of life for breast cancer survivors.”

Some studies have evaluated the use of dietary supplements in relation to breast cancer prognosis, but the majority of previous data were derived from studies looking at use of vitamins in relation to risk, or asked about use after diagnosis and treatment, Ambrosone said. This study, including more than 1,000 patients, was embedded in a clinical trial involving women with breast cancer who received the taxane drug paclitaxel, an agent that commonly results in CIPN.

Ambrosone cautioned that the use of multivitamins could reflect other “healthy lifestyle” patient behaviors that may reduce risk of CIPN, rather than the protective effect directly due to the supplements themselves.

email: refresh@buffnews.com

Twitter: @BNrefresh

Story topics: / /

There are no comments - be the first to comment